Tips

From Other Journals

Delayed Thrombocytopenia Following Use of Heparin



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2002 May 1;65(9):1921.

Thrombocytopenia secondary to heparin use can result in thromboembolic episodes and is usually diagnosed five to 12 days after initiation of heparin therapy. Heparin-induced thrombocytopenia occurs in approximately 3 percent of patients receiving intravenous unfractionated heparin and in 0.5 to 1 percent of patients receiving lower dosages of unfractionated heparin, low-molecular-weight heparins, or the tiny amounts that leach from heparin-coated catheters. Rice and associates reviewed 14 cases of delayed-onset heparin-induced thrombocytopenia.

Only one of these patients received low-molecular weight heparin alone, and one other patient was exposed only to catheter flushes with unfractionated heparin during hospitalization. Three patients had low platelet counts before discharge from the first hospitalization. Thrombotic complications, mostly venous thromboembolism, were recognized at a median of 13 days after heparin exposure. When these thrombotic complications occurred, 11 of the 14 patients had mild to moderate thrombocytopenia. Therapeutic heparin was given to 11 of the 14 patients presenting with thrombotic complications, which resulted in a rapid decrease of platelets and, often, worsening of symptoms. Once heparin-induced thrombocytopenia was recognized, patients were given other therapies such as lepirudin, danaparoid, argatroban, tissue plasminogen activator, inferior vena cava filters, and surgical embolectomy. Most patients were eventually started on warfarin therapy. Heparin-induced antibodies were present in serologic tests of all 14 patients.

The authors conclude that heparin-induced thrombocytopenia is often not recognized during the initial hospitalization when heparin is administered and when these patients return to the hospital with thromboembolic episodes. Withdrawal of heparin and initiation of another anticoagulant is appropriate when patients with thrombocytopenia are recognized.

Rice L, et al. Delayed-onset heparin-induced thrombocytopenia. Ann Intern Med. February 5, 2002;136:210–5.


Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article